MAUDE Adverse Event Report: SMITH & NEPHEW, INC. NONRIM SPEED PIN 65 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. NONRIM SPEED PIN 65 STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 74013480
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/29/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, during tka surgery, 2 to 3mm from the tip of a nonrim speed pin 65 sterile broke off.On a post-operative x-ray, it was found that there is a foreign body in the femur.The procedure had been finished uneventfully.Current patient health status is unknown.
 
Event or Problem Description
It was reported that, during tka surgery, 2 to 3mm from the tip of a nonrim speed pin 65 sterile broke off.On a post-operative x-ray, it was found that there was a foreign body in the femur, the broken piece was not planned to be removed because the piece was located deep in the bone.The procedure had been finished uneventfully.Current patient health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed the tip is broke off.The broken piece was not returned.The clinical/medical investigation concluded that, this case reports that the nonrim speed pin tip broke during the procedure, and could not be retrieved from the patient as it was located deep in the bone.Based on the limited information provided no clinical factors were found which would have contributed to the reported events.The nonrim speed pin is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.There are no plans to remove the retain tip.Micro-motion or movement cannot be predicted.There is potential risk for tissue inflammation and/or pain.No further clinical/medical assessment is warranted at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
NONRIM SPEED PIN 65 STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17137108
Report Number1020279-2023-01322
Device Sequence Number5972045
Product Code HSX
UDI-Device Identifier00885556070925
UDI-Public00885556070925
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74013480
Device Catalogue Number74013480
Device Lot Number21CNX0058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2023
Supplement Date Received by Manufacturer06/21/2023
07/13/2023
Initial Report FDA Received Date06/15/2023
Supplement Report FDA Received Date06/28/2023
07/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale